Mistress Poppy

October 13, 2011 at 5:14 pm (Chronic Pain, Medical, Spiritual) (, , , , , )

Author’s note: Although I have not yet read Kenaz Filan’s book, The Power of the Poppy (available here ), I have had conversations with hir about the subject. I have also read, and suggest that you read hir interview with Galina Krasskova on the subject here . Finally, Kenaz is, in general, a prolific writer on many subjects related to neopaganism, shamanism, and the Path of Sacred Plants, and hir blog can be found here: http://kenazfilan.blogspot.com/

This entry is inspired by hir work with Poppy as a plant ally, hir open and direct discussions about harm reduction and addiction, and hir feeling that these are things that should be more openly discussed in the neopagan and shamanism communities. So Kenaz, thank you for blazing the path for this entry.

It is no secret that I am in pain management therapy, and see a specialist for various legal, prescribed opiates for the management of my chronic pain issues. Currently, I take both oxycontin and oxycodone; in the recent past, I had to be weaned off of Fentanyl transdermal patches due to a severe interaction with a course of drugs I will soon begin. I have also received Vicodin ES from this doctor as well.

The spirit of Poppy has me strongly tied to Her, and She is my Mistress. Not in the dirty, cheating on my spouse sort of way, but in the power dynamic of submissive/Mistress. Some days, we have a happy relationship – I admit, without these drugs my life would be a lot more difficult. However, my pain doc has noticed that I am extremely reactive to these drugs, insofar as I exhibit signs of addiction easier than most. When I was on the Fentanyl (on 100 mcg patches, which is as high as they go), my body would begin going through early withdrawal if I was simply an hour or two late in changing the patch. According to the doctor, some patients could have the patch fall off completely and they only way they would know is that their pain would slowly increase.

Not so with me. I would begin rocking back and forth uncontrollably, have a strong need to shake my legs and arms, lose control of my emotions, and in extreme cases, become violent against myself in hopes of quelling the terrible feelings I had. Even now that I am “clean” of the Fentanyl, I can tell when I am as little as half an hour late taking the oxys; I start out feeling grumpy and in more pain, but within an hour I am lost in those early feelings of withdrawal again.

In addition, I have to take these drugs at very specific hours of the day, and there is very little flexibility in that. I wake up in the morning not because I am finished sleeping, but because my body knows that my opiates have run their course. However, sometimes I wake up two or three hours before my morning dose is due, and if I take it early, it will throw off this delicate balance – I will start jonesing for my afternoon meds early, and then my evening ones; which leads to me waking up even earlier the next day.

I hate this.

When I was on the transdermals, I got the opiates through my skin, rather than from oral doses, and they lasted 36 hours. So the rest of my drugs could be taken pretty much whenever it was convenient for my schedule. Now that they are gone, and I am on oral meds alone, it doesn’t matter what I am doing around 3pm – I need to stop and take my drugs or bad things happen.

Maybe this doesn’t sound like such a big deal to you. There are lots of people who, for a host of other reasons, have medicines that have to be taken at specific hours. I know my friends on oral birth control have plenty of experience with taking their pill at the exact same time every day (otherwise, the pills are less effective). But I don’t think it feels the same. If you miss your birth control, there are life consequences; if I miss my opiates, there are immediate body consequences. I become an irrational individual. My body starts doing things I don’t want it to do, and I can’t control it. I feel terrible all over. My pain eventually spikes and my ability to cope with anything reduces to me staring at a television set until not only I take my drugs, but they actual activate and soothe the withdrawal.

This is now an almost daily occurance. I am working with my pain doc to find ways to make it more bearable, but short of giving up on opiates completely, this is the price I pay to dance with Poppy.

I should be clear – the drugs work, most of the time. I can definitely feel pain relief when I take them as directed. They give me the ability to achieve more life than if I didn’t have them. I have tried non-opiate pain relief, like NSAIDs and herbal supplements, massage and acupuncture, TENS units and meditation. Although some of these things I use to supplement my opiates, none of them work well enough alone to make me functional. I was once admitted to the hospital and part of the problem was that I was taking a large amount of an over-the-counter NSAID in hopes it would help with my pain. (That, in part, is what got me admitted to the pain management program I am in now.)

So my Mistress isn’t always a punishing, mean, abusive Lady. She gives me ease, helps me sleep, allows me to have wonderful life experiences I wouldn’t otherwise have. But Her rules are strict, and I have to give Her homage on a regular basis. For the most part, She doesn’t let me dance with any other potentially addictive substances – I can’t have alcohol socially they way I used to (I still imbibe for religious reasons, but in small amounts). I can’t use illegal substances because the program tests me for them and if I test positive I am dismissed with nothing but a month’s worth of drugs – no help with withdrawal. Caffeine exacerbates the effects of withdrawal, so I have cut most of that out just to be on the safe side. She is a jealous, possessive Mistress who wants me all to herself.

Since I am an animist, I feel like She can even tell when I start talking about letting Her go. I spoke to my pain doc yesterday about my abrupt morning withdrawal sessions and said that maybe I needed to get off opiates altogether. He didn’t disagree with me, but first we are trying some ways of playing with how I am dosing with the various drugs, to see if I can sleep a little later and wake up without being in withdrawal. However, that evening, my pain shot through the roof and I was practically begging to take my drugs early to ease my suffering. She wanted me to know that I need Her, that life without Her would be hard and limited. Even today I am still feeling pretty awful, and that’s with the drugs.

Getting off of the Fentanyl was a terrible ordeal. The withdrawal was severe, even though I was stepped down slowly from 100 to 75 to 50 to 37.5 to 25 to 12 to 0 over three months. I was given Catapress, frequently given to heroin and alcohol addicts who are trying to get clean, for support. I started getting twice-weekly acupuncture treatments that are used for heroin detox. Even then, for a good portion of that time I couldn’t leave the house, I felt absolutely horrible, had out-of-control sessions of shaking and kicking, and couldn’t really do much more than lay in bed and pray for it to end. Even after I reached zero it took me three weeks to feel like I had really kicked it.

Even having gone through all of that, there are times that I miss it and wish I could go back on it. A lot of the Del you have seen over the past three years would not have been possible without Fentanyl. The drugs I am on now are not as strong, not as useful, and a lot more demanding. Sure, it really sucked when my patches unstuck themselves while I was at an event and I started going through withdrawal until I could put a new one on; or not being able to use hot tubs because the medicine was released via body temperature and if mine got raised too much artificially it would release more drug, which would have been dangerous. I frequently got sunburns around my patches because sunblock ate at the adhesive holding it to me. And I fielded the question “Is that a new tattoo or cutting” more than a thousand times when I wore clothing that exposed my patch, and when I told them what it was (not as cool!) the conversation almost always got awkward.

Right now, I have to stay away from it because I have to start the TB regimen, and they don’t play together. (We tried it in June and it sent me to the hospital.) As it is, the TB meds will also make the oxys that I am on work less efficiently, so who knows what will happen then? I don’t want to increase my dosage, which could lead to a stronger addiction reaction, but I don’t want to suffer in pain, either. But I can’t say that when it’s over, I will face a tough decision about whether going back to Fentanyl is the right choice for me. It’s one of those “rest of your life” drugs at this point – if I do it, I am doing it with the intention of never going off of it again.

But I don’t know. I wish I felt like I had real, equitable options. I mean, I always have the choice of going off the opiates and just learning to live with the pain, or to rely only on other, less addictive meds like toradol or ultram. It would be wonderful if the doctors would figure out what was causing my pain and treat that, but at this point that feels like a pipe dream. And I figure even if they figure out what’s wrong with me, it doesn’t mean that the pain will go away; it just means they’ll be able to explain it.

So for now, I dance the terrible tango with Poppy. She runs through my veins and brings me a false sense of peace. She is a horrific nursemaid, but She’s the only one I’ve got.

Advertisements

1 Comment

  1. Power of the Poppy: A Book Review « Dying for a Diagnosis said,

    […] I mentioned “Power of the Poppy” in my post, “Mistress Poppy“, and also because I love Kenaz Filan’s work, I decided to post my thoughts on this […]

Comments are closed.

%d bloggers like this: